News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: overmedicated thyroid and breastfeeding


 mommy - Sun Nov 18, 2007 6:48 pm

I am a 39 year old mother of a 2 3/4 month old boy. I weigh 153 and I am 5'5". My prepregnacy weight is 138. I have been taking levoxyl for hypothyroidism for about 7 years. During my pregnancy, my doctor upped my dose of to .2 mg of levoxyl because my tsh was off. Now, after being recently tested, my tsh is 0.016. I know that it is low, but not sure how low.

Since my upped dosage has changed my condition from hypothyroid to hyperthyroid, I have actually felt a lot better. I don't have any symptoms of either condition. I am not losing weight or gaining weight (outside of some of the preganacy weight or which I still have 15 of 40 pounds to lose.) I am not anxious, I don't have high bloodpressure, I don't have trouble falling asleep. I have bowel movements about 2-3 times per week, compared to 1 time per week on the lower dose. I feel good--much better than with the lower dosage.

My questions are:

1. How much hyperthryoid am I? I don't understand the range. Very, Moderately, Little, etc.

2. Is there any harm of this condition or medication that can be passed on to my son through my breastmilk? Since I am not sure of how long I have been like this, I am concerned. My dosage was changed 5 months or so ago and I just recently got tested. THIS IS MY MAIN CONCERN.

3. Is there any side effect of this level of medication to me? I am not noticing anything--I just feel better than before.

Thanks for your advice.
 Dr. Chan Lowe - Sun Nov 18, 2007 9:26 pm

User avatar Hi Mommy,

These are all very good questions. The actual range of "normal" can vary from lab to lab so the best way to answer this question is to ask your doctor what the range is for your test. Many labs use a lower cut off of 0.4 for their normal.

I suspect based on your symptoms and the way you are feeling now that you are only a little hyperthyroid. I would recommend you talk with your doctor about reducing your dose. Your body is clearly sensing that you have too much thyroid hormone. The goal will be that you can get your TSH back into the normal range without compromising your feeling well.

There is no danger with breast feeding while taking levothyroxine. This medicine is very safe and having a bit too much is not a concern for your baby.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here